Alert archive / Ohio / Special Marine Warnings in 2006

Special Marine Warning 21, NWS Cleveland, OH

May 31, 2006

NWS Cleveland, OH issued this special marine warning at May 31, 2006, 9:33 PM EDT. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2006, 9:33 PM EDT (01:33 UTC)
Expired
May 31, 2006, 11:30 PM EDT
In force
117 min
Issued by
NWS Cleveland, OH
Area
Counties, with a storm outline in the text

The radar

The Cleveland radar (KCLE), 58 km from the middle of the area, began a volume at 01:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 1.6 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2006-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 574 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2006-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
574 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1138 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WHUS51 KCLE 010135
SMWCLE
LEZ146>148-166>168-010330-
/O.NEW.KCLE.MA.W.0021.060601T0133Z-060601T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
933 PM EDT WED MAY 31 2006

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SPECIAL MARINE WARNING FOR LAKE ERIE FROM...
  WILLOWICK OH TO CONNEAUT OH
  ON LAKE ERIE FOR THE NEARSHORE WATERS INCLUDING THE WATERS BEYOND  
  5 NM OFF THE SHORELINE TO THE US-CANADIAN BORDER

* UNTIL 1130 PM EDT

* AT 933 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF STRONG THUNDERSTORMS FROM 19 MILES NORTH OF CLEVELAND TO 8
  MILES EAST OF AVON POINT...MOVING EAST AT 25 MPH.

* SHORELINE LOCATIONS IMPACTED INCLUDE...
  CLEVELAND...
  FAIRPORT HARBOR...
  CONNEAUT...

THIS STORM WILL PRODUCE WIND GUSTS OVER 35 KNOTS...BRIEFLY HIGHER
WAVES...HEAVY RAIN...SMALL HAIL...AND DANGEROUS LIGHTNING STRIKES.
SMALL CRAFT SHOULD SEEK SAFE HARBOR NOW...OR REMAIN IN PORT. KEEP
AWAY FROM PIERS...BREAKWATERS...AND BEACHES.

LAT...LON 4150 8197 4188 8195 4208 8152 4228 8059
      4196 8056 4192 8078 4173 8135 4161 8150
      4149 8174

$$

LOMBARDY

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this special marine warning went out at May 31, 6:55 PM EDT, 2 hours 38 minutes earlier.

Area forecast discussion, May 31, 6:55 PM EDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OHIO
655 PM EDT WED MAY 31 2006

.AVIATION(00Z-24Z)...
UNSTBL AMS AHEAD OF CDFNT IN THE NW WL CONT TO TOUCH OFF SHWRS/TSTMS
OVRNGT ALTHOUGH BLV COVERAGE WL DCRS WITH SUNDOWN.  WL CONT WITH
PREDOMINANT SHWRS/TSTMS TOL FDY AREAS IN THE VCNTY OF THE FRONT BUT
BGN WITH DRY CONDS OR VCNTY WORDING ELSEWHERE. THRU THE NIGHT AND
INTO THE MORNING XPC FOG TO DVLP.  WILL BRING VSBYS DOW TO MVFR BY
ABOUT 06Z AND WOULD XPC PERIODS OF IFR VSBYS AROUND SUNRISE.  AMS
REMAINS MOIST AND AMARGINALLY UNSTABLE THURSDAY AND WILL GO WITH
CIGS BTWN 035 AND 050 AND MVFR VSBYS IN SCT SHWRS.  AVAILABLE ENERGY
(CAPE) IS FCST TO REACH 100 J/KG THURS AFTN SO WOULD XPC TSTMS TO
DVLP AGAIN ACRS THE AREA.  WILL GO WITH VCTS FOR NOW.

&&

.SHORT TERM(TNT-SAT)...
SLOW MOVING FRONT LAYING FROM MI TO ORD AND SOUTHWEST.  ALONG AND
SOUTH OF THE FRONT ATMOS MOIST/UNSTABLE WITH LOCAL BOUNDARIES AND
DAYTIME HEATING PROVIDING THE NEEDED SUPPORT FOR STRONG
THUNDERSTORMS.  RAINFALL IS LOCALLY HEAVY WITH THE THUNDERSTORMS.
THESE THUNDERSTORMS SHOULD CONTINUE FOR THE NEXT SEVERAL HOURS...BUT
DIMINISH AFTER DARK FOR A TIME...WITH THE WESTERN STORMS LIVING ON.
POPS WILL STAY IN THE FORECAST FOR THE OVERNIGHT HOURS AS
FRONT WILL BE SLOWLY SINKING INTO THE AREA.  PATTERN WILL MOVE IN
SLOW MOTION AS IT WILL TAKE TIL FRI FOR THE SHORTWAVE OVER THE
DAKOTAS TO MAKE IT TO THE SOUTHERN GREAT LAKES AND THEN IT WILL BE
NEAR THE END OF THE WEEKEND BEFORE WE CAN LOSE THE TROUGH AND ITS
EFFECTS.

LOCATIONS THAT BECOME POST FRONTAL OVERNIGHT WILL LOSE THE TS
CHCS...DIDNT GET FANCY WITH THIS IN THE GRIDS DUE TO THE
UNCERTAINTY ON EXACT TIMING OF THE FRONTAL PASSAGE.  FRONT SHOULD BE
IN EASTERN SECTIONS OF CWA BY MORNING. CANT ARGUE WITH GUID TEMPS
TONIGHT...TIGHTLY CLUSTERED.  TEMPERATURES RETURN TO NORMS WITH
PASSAGE OF FRONT.

CHC OF SHOWERS CONTINUE INTO THE WEEKEND...MAINLY DIURNAL AS UPPER
TROUGH MOVES THROUGH.
&&

.LONG TERM(SUN-WED)...
THE SOLUTION OF A RIDGE BUILDING BACK INTO THE REGION LOOKS MORE
DISTANT AS CONSENSUS AMONGST MODELS SUGGESTING SOME SORT OF EAST
COAST TROUGH.  RESIDENCE TIME OF SOUTHEAST H5 LOWERED HEIGHTS
QUESTIONABLE AND TIMING OF SHORTWAVES RIDING TOP OF PLAINS RIDGE TOO
VARIABLE AT THIS TIME TOO.  SURFACE RIDGE BUILDS IN SUN...BUT WILL
KEEP POPS FOR MON AND ADD FOR TUE WITH POSSIBLE ACTIVITY RIDING THE
RIDGE AND A FRONT IN THE VICINITY AROUND WED.  REASONABLE TEMPS.
&&

.SHORT TERM(TODAY-FRI)...
COLD FRONT WILL BE APPROACHING THE AREA TODAY. MODEL DIFFERENCES
ESPECIALLY TONIGHT AND THURSDAY WITH THE GFS/ECMWF/UMKET MOVING THE
COLD FRONT MUCH FASTER THAN THE NAM. SOME QUESTION WITH THE FLOW
SOMEWHAT PARALLEL TO FRONT THAT IT WILL MOVE QUICK...ATTM WILL
CONTINUE THE SLOW NAM TREND...THIS MEAN LIKELY POPS IN THE EASTERN
COUNTIES ON THURSDAY. A FEW ISOLATED CELLS HAVE DEVELOPED IN CENTRAL
OHIO DURING THE EARLY MORNING IN THE MOIST AND UNSTABLE AIRMASS.
THE PROBLEM FOR TODAY IS THE AIRMASS IS MORE UNSTABLE EAST WHERE IT
IS NOT AS MOIST WHILE IN THE WEST IT IS MORE MOIST BUT NOT AS
UNSTABLE. NO OTHER GOOD DYNAMICS EXCEPT FOR THE INSTABILITY AND COLD
FRONT. THE NAM HAS REALLY HIGH CAPE IN THE EAST THIS AFTERNOON...THE
GFS HAS LOWER VALUES BUT THEY ARE IN THE SAME PLACE. A WEAK LAKE
BREEZE SHOULD DEVELOP AND MOVE A MILE OR SO INLAND. SOME TSTMS COULD
DEVELOP ON THAT. THE SEVERE WEATHER THREAT WILL BE WIND AND
HAIL...DELTA THETA E VALUES ARE IMPRESSIVE...HAIL THREAT IS
MODERATE. WILL MENTION CHANCE OF SEVERE IN THE GRIDS AND ZONES ALONG
WITH HWO. TONIGHT WILL JUST FORECAST CHANCE WITH MOISTURE AND
BOUNDARY AROUND. THE SEVERE THREAT SHOULD DECREASE WITH SUNSET.
IF THE BOUNDARY IS IN THE AREA THURSDAY NIGHT WILL HAVE TO CONTINUE
THE THREAT IN THE EASTERN COUNTIES. THE THREAT CONTINUES ON
FRIDAY WITH SOME MOISTURE AND OMEGA IN THE AREA.

GUIDANCE TEMPERATURE LOOK GOOD. TODAY IS TOUGH IF THE CLOUDS THICKEN
EARLY THAT COULD SHAVE A FEW DEGREES OFF THE FORECAST.

&&

.LONG TERM (FRI NGT-TUE)...
NO MAJOR CHANGES TO EXTENDED...TIMING IS TOUGH WITH RIDGE IN THE
AREA BUT SOME TROFINESS AT TIMES.
TAKING THE ROUTE OF SLOWER THAN THE GFS FOR EVOLUTION OF NORTHWEST
FLOW/ NEW ENGLAND TROUGH TO A BIT MORE ZONAL TO RIDGING PATTERN.
TEMPS MAY INCREASE TOWARD THE END OF THE PERIOD INTO THE LOWER
80S...OTHERWISE NEAR NORMAL.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
.OH...NONE.
.PA...NONE.

&&

SHORT TERM...OUDEMAN
LONG TERM...OUDEMAN
AVIATION...TK
Hazardous weather outlook, May 31, 4:50 AM EDT, 16 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
450 AM EDT WED MAY 31 2006

LEZ142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-089-
PAZ001>003-010900-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-
GENEVA-ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
MAUMEE BAY OH TO RENO BEACH OH BEYOND 5 NM OF SHORE-
RENO BEACH TO THE ISLANDS OH BEYOND 5 NM OF SHORE-
THE ISLANDS TO VERMILION OH BEYOND 5 NM OF SHORE-
VERMILION TO AVON POINT OH BEYOND 5 NM OF SHORE-
AVON POINT TO WILLOWICK OH BEYOND 5 NM OF SHORE-
WILLOWICK TO GENEVA-ON-THE-LAKE OH BEYOND 5 NM OF SHORE-GENEVA-ON-
THE-LAKE TO CONNEAUT OH BEYOND 5 NM OF SHORE-
CONNEAUT OH TO RIPLEY NY BEYOND 5 NM OF SHORE-LUCAS-WOOD-OTTAWA-
SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-
CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-
HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
CRAWFORD PA-
450 AM EDT WED MAY 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...
NORTH CENTRAL OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND
NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE THROUGH THE REGION THIS AFTERNOON AND
TONIGHT. A COMBINATION OF THE FRONT...SOME SUNSHINE AND AN
UNSTABLE AIRMASS WILL CAUSE SOME OF THE THUNDERSTORMS THIS
AFTERNOON AND EARLY EVENING TO BE SEVERE. THE THREAT WILL BE
DAMAGING WIND AND LARGE HAIL. SOME OF THE THUNDERSTORMS COULD HAVE
HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY EVENING.

KIELTYKA

In the hours before

Local storm report, May 31, 4:44 PM EDT, 4 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
0444 PM EDT WED MAY 31 2006

..TIME(EDT)  ...EVENT...       ...CITY LOCATION...      ...LAT.LON...
..DATE...    ....MAG....       ...COUNTY LOCATION...ST.....SOURCE...
             ..REMARKS..

0205 PM      HAIL                FAIRLAWN                41.13N 81.59W
05/31/2006   0.75 INCH           SUMMIT             OH   STORM  SPOTTER

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 8:13 PM EDTSevere Thunderstorm WarningCLEAshland47 min
May 31, 8:27 PM EDTSevere Thunderstorm WarningCLEWayne63 min
May 31, 8:31 PM EDTSpecial Marine WarningCLE119 min
May 31, 11:04 PM EDTSevere Thunderstorm WarningCLECuyahoga45 min
May 31, 11:31 PM EDTSpecial Marine WarningCLE119 min
Jun 1, 4:19 PM EDTSevere Thunderstorm WarningCLEMorrow52 min
Jun 1, 4:37 PM EDTSevere Thunderstorm WarningCLERichland38 min

Nearby

Special Marine Warnings in Ohio, 2006Every special marine warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.